Breaking Medical News and In Depth Medical Stories

 
Search News:
     
PROGRAMS
 
 
VIDEO: If I Had - A Child With Acne - Dr. Amy Taub, MD, Northwestern University Medical School
VIDEO: If I Had - A Child With Acne - Dr. Amy Taub, MD, Northwestern University Medical School

(July 16, 2009 - Insidermedicine) Watch Dr. Amy Taub MD, Associate Professor of Clinical Dermatology at Northwestern University's Medical School, discuss what she would do if she had a child with acne. Dr. Taub is the founder/medical director of Advanced Dermatology, as well as the founder/medical director of both Skinfo and SkinQRI.

At the American Academy of Dermatology’s annual meeting in San Francisco, we had a chance to speak with Dr. Amy Taub, assistant professor of clinical dermatology at Northwestern University’s Feinberg School of Medicine. Dr. Taub is the founder and medical director of Advanced Dermatology as well as the founder and medical director of Skinfo and SKINQRI.

If I had a child that developed acne...

Dr. Taub:  I would consider taking them to a dermatologist right away unless they only get an occasional pimple here or there and it’s mild, and it’s not causing any scarring. If any of the above is true, or it starts to be that they continuously have pimples on their face I would immediately go to a dermatologist because even if it’s mild it’s easily controllable with the numerous different types of topical medications. If it gets to be more intermediate (which I would consider to be more and larger red nodules) usually you need something more, either an oral antibiotic, or procedural treatment for acne. If there is any indication of scarring, or if they fail these other treatments, or if they really look severe, where they have cystic acne, I would choose Accutane or Isotretinoin.

Are there any precautions when putting a child on medication?

Dr. Taub:  Topical therapy can cause too much dryness, and too much dryness then causes the skin to secrete more oil, resulting in a mix of dry and oily. Sometimes one thing that people don’t realize is to use some moisturizers too when they treat with these harsh things. Also, speak up: call your dermatologist if you’re having a problem with the medication, and let them know exactly what’s going on. Antibiotics sometimes cause nausea or allergic reactions. If you have any problems, call your doctor immediately. With photodynamic therapy, the main problem is that it can cause photosensitivity for a couple of days, which is difficult with teenagers since they are busy busy busy, although it is a really good treatment, and I would encourage more people to use it. Occasionally you can look like you’ve had a sunburn or actually have a sunburn that’s painful for a few days, but it always goes away and it doesn’t cause scarring. With Isotretinoin pregnancy is the big issue but there are also other issues such as depression (which is rare) and rarely it can cause hair loss and also precipitation of ulcerative colitis or Crohn’s disease, so I always get a family history of ulcerative colitis or Crohn’s disease and if there is one I caution the family that there may be a genetic predisposition and maybe for that reason we may avoid it.

What should be monitored before, during and after treatment?

Dr. Taub:  The only thin that we really monitor is when they’re on Accutane, we monitor pregnancy tests if it’s a woman, we monitor triglycerides, liver function tests, and complete blood count.

IN SUMMARY:

Dr. Taub:  If I had a child that developed acne that was severe, the first thing I would do is a series of treatments of photodynamic therapy. If those failed to meet our expectations I would put him or her on Accutane.

 
OUR TEAM
More...  
EDITORIAL BOARD
More...